Psoriasiform Onychodystrophy Induced by Photobonded Acrylic
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Most recently onychodystrophy reports secondary to photo-bonded acrylic clots, typically called gel manicures, became increasingly common as a result of their attractiveness, odourlessness and durability. Sculptured nails are typical acrylic nails which are polymerised on the top of a nail plate by mixing acrylic powder with oil. The photobonded gel manufacturing process requires many layers of nail lacquer.

A 43-year-old female patient presented with nail changes in her fingernails and toenails. She first noted the changes 7 months prior to her initial evaluation after removal of her gel manicures and pedicures. Primary care physician prescribed oral terbinafine. After 3 months of dosing, she had no improvement in her nails. Subsequently, she was prescribed topical efinaconazole 10% solution and oral itraconazole, of which she also completed three months of dosing without improvement in the condition of her nails. Prior to presenting to her PCP, she had a 6 month history of routine gel manicures, with reapplication occurring approximately every 2 to 4 weeks to her fingernails. She continued the applications during the period of her antifungal therapy.

Prior to presenting for dermatologic evaluation, she had been receiving application of acrylic gel nails to her fingernails and toenails for the preceding four months, with monthly reapplication. Her most recent removal, one month prior to presentation, revealed very disfigured fingernails and toenails. She complained of moderate pain in her fingers and toes. She denied any joint pain.

On physical examination, the fingernails exhibited distal onycholysis, splinter hemorrhages, notable plate thinning with near anonychia of her left first fingernail, and minimal subungual hyperkeratosis. There was also significant erythema and scaling of the distal digit continuous with the periungual region. Her toenails exhibited onycholysis, pronounced nail plate thickening, subungual hyperkeratosis, with erythema and edema of the periungual skin.

Generous samples were obtained from the right third fingernail and the left first toenail that exhibited subungual hyperkeratosis with no signs of onychomycosis or infectious etiology. The sample from the left first toenail contained collections of neutrophils within the nail plate.

A diagnosis of psoriasiform onychodystrophy induced by gel manicure exposure was made. The patient was treated with intralesional triamcinolone 10mg/cc to all 20 digits, which was repeated every six weeks for six months. She was prescribed clobetasol 0.05% ointment, which she used twice daily. Her nails significantly improved over this treatment period.
The diagnosis of psoriasiform onychodystrophy caused by components of the gel manicure was favored over psoriasis.

Source: https://jcadonline.com/psoriasiform-onychodystrophy-acrylic-nails/
Like
Comment
Share